open access

Vol 17, No 6 (2010)
Case Reports
Published online: 2010-12-08
Get Citation

Propafenone overdose: Cardiac arrest and full recovery

Beata Wożakowska-Kapłon, Alicja Stępień-Walek
Cardiol J 2010;17(6):619-622.

open access

Vol 17, No 6 (2010)
Case Reports
Published online: 2010-12-08

Abstract

Intoxication caused by propafenone is very rare, and there are no known detailed epidemiological studies. We present the clinical manifestation of severe propafenone intoxication,successfully treated in a 17 year-old male. He was brought to the Intensive Care Unit after he had taken 3.0 g propafenone. The main clinical findings included: sudden cardiac arrest, coma, hypotension, left ventricular failure, bradycardia, sinoatrial block, atrioventricular junctional or/and ventricular tachycardia. During the treatment, transient heart pacing was performed and catecholamines were administered by means of continuous intravenous infusion of pressure doses as well as of infusion liquids. Cessation of toxic signs four hours after admission to hospital was observed. This relatively rare, fully symptomatic intoxication with propafenone deserved to be presented due to the drug’s common usage in the treatment of dysrhythmia and life-threatening symptoms of overdosing. The course of the disease was dramatic and the patient survived only thanks to quick resuscitation, artificial ventilation, transient heart pacing, acidosis treatment and administration of pressure doses of catecholamines. (Cardiol J 2010; 17, 6: 619-622)

Abstract

Intoxication caused by propafenone is very rare, and there are no known detailed epidemiological studies. We present the clinical manifestation of severe propafenone intoxication,successfully treated in a 17 year-old male. He was brought to the Intensive Care Unit after he had taken 3.0 g propafenone. The main clinical findings included: sudden cardiac arrest, coma, hypotension, left ventricular failure, bradycardia, sinoatrial block, atrioventricular junctional or/and ventricular tachycardia. During the treatment, transient heart pacing was performed and catecholamines were administered by means of continuous intravenous infusion of pressure doses as well as of infusion liquids. Cessation of toxic signs four hours after admission to hospital was observed. This relatively rare, fully symptomatic intoxication with propafenone deserved to be presented due to the drug’s common usage in the treatment of dysrhythmia and life-threatening symptoms of overdosing. The course of the disease was dramatic and the patient survived only thanks to quick resuscitation, artificial ventilation, transient heart pacing, acidosis treatment and administration of pressure doses of catecholamines. (Cardiol J 2010; 17, 6: 619-622)
Get Citation

Keywords

intoxication; propafenone; cardiological complications

About this article
Title

Propafenone overdose: Cardiac arrest and full recovery

Journal

Cardiology Journal

Issue

Vol 17, No 6 (2010)

Pages

619-622

Published online

2010-12-08

Bibliographic record

Cardiol J 2010;17(6):619-622.

Keywords

intoxication
propafenone
cardiological complications

Authors

Beata Wożakowska-Kapłon
Alicja Stępień-Walek

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl